Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 289, NWS Shreveport, LA

August 17, 2012Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 17, 2012, 6:51 PM CDT for Nevada County, Arkansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2012, 6:51 PM CDT (23:51 UTC)
Expired
Aug 17, 2012, 7:30 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Nevada County, AR

The radar

The Little Rock radar (KLZK), 149 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:08 PM CDTTSTM WND DMGPrescott, ARTREES AND POWER LINES DOWN
Aug 17, 7:40 PM CDTTSTM WND DMG3 E Emmet, ARHIGHWAY 299 BLOCKED DUE TO DOWN TREES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS54 KSHV 172351
SVRSHV
ARC099-180030-
/O.NEW.KSHV.SV.W.0289.120817T2351Z-120818T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NEVADA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF PRESCOTT...

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF PRESCOTT...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUFF
  CITY...WILLISVILLE AND ROSSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3387 9329 3384 9328 3383 9322 3381 9319
      3382 9315 3378 9310 3355 9310 3347 9334
      3382 9347 3384 9346 3389 9330
TIME...MOT...LOC 2351Z 327DEG 14KT 3379 9324

$$

VII
1 follow-up statement
454 
WWUS54 KSHV 180019
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
719 PM CDT FRI AUG 17 2012

ARC099-180030-
/O.CON.KSHV.SV.W.0289.000000T0000Z-120818T0030Z/
NEVADA AR-
719 PM CDT FRI AUG 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NEVADA COUNTY...

AT 714 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED JUST SOUTH OF PRESCOTT...MOVING SOUTHEAST AT 
20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CALE...
YOUNG...WILLISVILLE...WATERLOO AND ROSSTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS HAVE RESULTED IN REPORTS OF DOWNED TREES IN PRESCOTT. 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 3387 9329 3384 9328 3383 9322 3381 9319
      3382 9315 3378 9310 3355 9310 3347 9334
      3382 9347 3384 9346 3389 9330
TIME...MOT...LOC 0018Z 327DEG 14KT 3370 9317

$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:45 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 17, 2:45 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT FRI AUG 17 2012

.DISCUSSION...
VERY WET PATTERN APPEARS TO BE SHAPING UP ACROSS THE FOUR STATE
REGION THIS WEEKEND.

WE SAW A BRIEF TASTE OF THAT LATE LAST NIGHT AND EARLY THIS
MORNING AS A COMPLEX OF STRONG STORMS MOVED INTO NORTHEAST TEXAS
AND NORTHERN LOUISIANA...SOME OF WHICH PRODUCED LOCALLY HEAVY
RAINFALL.

THE SET UP FOR THE WEEKEND WILL BE A VERY SLOW MOVING COLD FRONT
AND NORTHWEST FLOW ALOFT BRINGING DISTURBANCES OUT OF THE PLAINS
AND INTO THE LOWER MISS VALLEY. AT 19Z THIS AFTERNOON...SFC
ANALYSIS IS PLACING THE FRONT NEAR A LIT...HOT...DFW LINE AND THE
FRONT HAS NOT MOVED MUCH IF AT ALL MOST OF THE DAY. CONVECTION
EARLIER TIED TO MCV ACTIVITY ACROSS OUR REGION HAS SINCE DIED OFF
AND THE DISTURBANCES ALOFT HAVE MOVED SOUTH OF OUR REGION. CU
FIELD HAS BEEN NONEXISTENT BECAUSE OF THE BLOWOFF FROM THE MORNING
CONVECTION BUT THAT IS NOT THE CASE ACROSS SE OK/S AR CLOSER TO
THE FRONTAL BOUNDARY. FOR THE OVERNIGHT PERIOD...HAVE HIGHER POPS
ACROSS OUR NORTHERN ZONES CLOSER TO THE BOUNDARY BUT IT MAY BE A
LATE NIGHT EVENT ONCE AGAIN BEFORE WE SEE AN INCREASE IN SHOWER/
THUNDERSTORM ACTIVITY FURTHER SOUTH ACROSS N LA AND THE I-20
CORRIDOR OF NE TX. PREFER THE SLOWER HANDLING OF THE SOUTHWARD
MOVING FRONT PER THE NAM/WRF AS THE GFS HAS BEEN TO QUICK TO MOVE
THIS BOUNDARY SOUTH TODAY. BY SATURDAY...THE FRONT TRIES TO MOVE
A LITTLE CLOSER SOUTH TOWARDS THE AR/LA BORDER BUT WILL LIKELY
STALL ACROSS S AR/SE OK. A FAIRLY STRONG DISTURBANCE MOVES SOUTH
AND EAST INTO THE REGION FROM THE UPPER RED RIVER VALLEY OVERNIGHT
TONIGHT WHICH WILL RESULT IN SCATTERED TO NUMEROUS CONVECTION
ACROSS MOST OF THE REGION SATURDAY INTO SATURDAY NIGHT. BY
SUNDAY...THE FRONT FINALLY GETS A NUDGE SOUTHWARD TOWARDS I-20
DURING THE DAY AND SOUTH OF THE CORRIDOR SUNDAY NIGHT BUT NOT
BEFORE YET ANOTHER ROUND OF NUMEROUS THUNDERSTORMS ACROSS THE
REGION SUNDAY...TAPERING OFF FROM NORTHWEST TO SOUTHEAST SUNDAY
NIGHT.

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE THIS WEEKEND AND THIS
WILL NEED TO BE WATCHED CLOSELY. HAVE NOT POSTED A FFA BUT GIVEN
THE EXCESSIVE HEAVY RAINFALL THAT FELL EARLY THIS MORNING...THE
HEAVY RAIN POTENTIAL IS A BIT WORRISOME GIVEN THE SLOWER MOVEMENT
OF THE FRONTAL BOUNDARY. STRONG TO SEVERE THUNDERSTORMS WILL BE
TIED TO ANY KIND OF HEATING WE ARE ABLE TO GENERATE BETWEEN
PERIODS OF RAINFALL.

MADE VERY LITTLE CHANGES TO THE EXTENDED PORTION OF THE PACKAGE
BUT IT DOES APPEAR THAT A DRYING TREND WILL BEGIN MONDAY AND
CONTINUE THROUGH MUCH OF NEXT WEEK. THE ECMWF THROWS A MONKEY
WRENCH IN ALL THIS WITH A FAIRLY STRONG SHORTWAVE MOVING INTO OUR
REGION TUESDAY INTO WEDNESDAY BUT THIS IS KNEW TO THE MODEL AND
THUS WILL FOLLOW TO MORE CONSISTENT GFS FOR NOW IN THE EXTENDED
PERIODS.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
LINGERING BOUNDARIES ACROSS THE REGION TO SERVE AS THE FOCUS FOR
AFTERNOON AND EVENING CONVECTION. HOWEVER...BEST CHANCE OF TSRA
CONDITIONS EXPECTED AFTER MIDNIGHT AS A COLD FRONT ACROSS THE FOUR
STATE REGION INTERACTS WITH AN UPPER-LEVEL DISTURBANCE. SOUTHERLY
FLOW 5 TO 10 KNOTS TO BECOME NORTHWEST BEHIND THE FRONT AS IT MOVES
SOUTH OF THE REGION OVERNIGHT. OTHERWISE...MVFR CEILINGS AND
VISIBILITIES POSSIBLE BY DAYBREAK ACROSS MOST TERMINAL SITES.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  87  72  87  68 /  40  70  60  70  40
MLU  72  87  69  87  67 /  40  70  60  70  50
DEQ  70  86  67  85  63 /  50  70  60  70  20
TXK  69  86  69  86  64 /  50  70  60  70  30
ELD  70  86  67  86  64 /  50  70  60  70  30
TYR  73  88  71  88  67 /  40  70  60  70  40
GGG  73  88  72  88  66 /  40  70  60  70  40
LFK  75  92  73  92  70 /  30  70  50  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/05
Hazardous weather outlook, Aug 17, 11:30 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT FRI AUG 17 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1130 AM CDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD REMAINS STALLED ACROSS PORTIONS OF CENTRAL ARKANSAS...
SOUTHEAST OKLAHOMA AND NORTH CENTRAL TEXAS. THIS FRONT WILL BEGIN
TO MOVE VERY SLOWLY SOUTH TOWARDS SOUTHWEST ARKANSAS AND THE
INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS BY THIS EVENING INTO THE
OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS EVENING AS UPPER LEVEL DISTURBANCES MOVE UP AND OVER
THE FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE AS WE GO THROUGH THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ACROSS
THE REGION SATURDAY INTO SATURDAY AFTERNOON AS UPPER LEVEL
DISTURBANCES MOVE INTO THE REGION FROM THE WEST. THIS IN
COMBINATION WITH A STALLED FRONTAL BOUNDARY NEAR THE REGION AND
DAYTIME HEATING COULD BE THE INGREDIENTS FOR A FEW SEVERE
THUNDERSTORMS. THE ACTIVITY COULD CONTINUE INTO THE OVERNIGHT
HOURS SATURDAY NIGHT AS WELL. IN ADDITION TO THE SEVERE THREAT...
THE MOISTURE LADEN ATMOSPHERE WILL RESULT IN LOCALLY HEAVY
DOWNPOURS WITH THE THUNDERSTORM ACTIVITY THIS WEEKEND. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING INTO TONIGHT...BUT
BECOME MORE LIKELY FOR SATURDAY.

In the hours before

Special weather statement, Aug 17, 6:33 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
633 PM CDT FRI AUG 17 2012

ARZ050-059-OKZ077-180030-
LITTLE RIVER-MCCURTAIN-SEVIER-
633 PM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ARKINDA...HORATIO AND WINTHROP...

AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF BROKEN BOW...OR 13
MILES WEST OF DE QUEEN...MOVING SOUTH SOUTHEAST AT 20 MPH. OTHER STRONG
STORMS WERE DEVELOPING BETWEEN HORATIO...AND TOLLETE.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.